Natural extensions of unimodal maps: virtual sphere homeomorphisms and prime ends of basin boundaries



Boyland, Philip, Carvalho, André de and Hall, Toby
(2017) Natural extensions of unimodal maps: virtual sphere homeomorphisms and prime ends of basin boundaries. Geom. Topol., 25 (1). pp. 111-228.

[thumbnail of neum.pdf] Text
neum.pdf - Author Accepted Manuscript

Download (1MB) | Preview

Abstract

Let $\{f_t\colon I\to I\}$ be a family of unimodal maps with topological entropies $h(f_t)>\frac12\log 2$, and ${\widehat{f}}_t\colon{\widehat{I}}_t\to{\widehat{I}}_t$ be their natural extensions, where ${\widehat{I}}_t=\varprojlim(I,f_t)$. Subject to some regularity conditions, which are satisfied by tent maps and quadratic maps, we give a complete description of the prime ends of the Barge-Martin embeddings of ${\widehat{I}}_t$ into the sphere. We also construct a family $\{\chi_t\colon S^2\to S^2\}$ of sphere homeomorphisms with the property that each $\chi_t$ is a factor of ${\widehat{f}}_t$, by a semi-conjugacy for which all fibers except one contain at most three points, and for which the exceptional fiber carries no topological entropy: that is, unimodal natural extensions are virtually sphere homeomorphisms. In the case where $\{f_t\}$ is the tent family, we show that $\chi_t$ is a generalized pseudo-Anosov map for the dense set of parameters for which $f_t$ is post-critically finite, so that $\{\chi_{t}\}$ is the completion of the unimodal generalized pseudo-Anosov family introduced in [21].

Item Type: Article
Additional Information: Author accepted manuscript
Uncontrolled Keywords: math.DS, math.DS, 37E05, 37E30, 37B45
Depositing User: Symplectic Admin
Date Deposited: 15 Jan 2020 15:32
Last Modified: 19 Jan 2023 00:09
DOI: 10.2140/gt.2021.25.111
Related URLs:
URI: https://livrepository.liverpool.ac.uk/id/eprint/3070676